HomeHealthMedicineOsteoporosis meds must be paused before oral surgery

Osteoporosis meds must be paused before oral surgery

Dear Dr. Roach: Help out! I’m caught in a feud between my family doctor and my dental surgeon. I have been using Prolia for osteopenia for several years. About a year ago I had to have a tooth extracted; my oral surgeon told me to be off Prolia for at least four months; my doctor disagreed and said it is riskier to stop the Prolia. I feel like a bit of a ping pong ball between the two and need some guidance on Prolia and dental work.

— Anon.

Dear Anonymous: This is about a condition called osteonecrosis of the jaw. This is a rare condition (about 1 in 10,000 people taking Prolia or a similar medicine over 10 years) that causes pain and swelling of the jaw, which can lead to exposed bone, infection and fracture of the jaw.

Whenever possible, a comprehensive dental evaluation should be performed before anyone begins this type of medication. Also, extractions and implants should be postponed whenever possible. But sometimes that’s just not possible and the procedure needs to be done while you’re on the medication.

The American Association of Oral and Maxillofacial Surgeons suggests performing surgeries, such as extractions and implants, as usual in patients who have been treated with Prolia or similar drugs for less than four years and have no clinical risk factors. It also suggests stopping the osteoporosis drug for two months prior to performing the dental procedure if a patient has been on it for more than four years or has been treated with steroids. Osteoporosis drugs are restarted when the bone has healed.

Must Read
After Liver Transplant, 5-Year-Old Celebrates the Gift of Life With San Francisco Giants

Dear Dr. Roach: I have seen an ophthalmologist and I have a posterior vitreous detachment (PVD). I am a 59 year old woman. Can you advise me? Can I go blind? I’m very scared.

— TR

Dear TR: The posterior chamber of the eye contains a large, gel-filled structure called the vitreous, which contacts the retina, the part of the eye with the light sensors. There is a thin membrane that separates the vitreous from the retina, and this can become detached. Posterior vitreous detachments are common, especially as we age. This is not the same as a retinal detachment because with a PVD, the retina remains in place and so the vision of a person with PVD is not necessarily threatened, whereas a retinal detachment is an emergency that needs immediate care. Floaters and flashing lights can be symptoms of both a retinal tear and PVD, so these symptoms should be evaluated immediately.

The main concern with a PVD is complications, especially a retinal tear, which occurs about 15% of the time in people with a PVD. A retinal tear usually happens at the same time as the PVD. Another complication is called an epiretinal membrane, a type of scar tissue that can sometimes affect vision. This occasionally requires surgery.

Changes in the eye can certainly be frightening, but the symptoms of a posterior vitreous detachment disappear for most people within a few months and no specific treatment is needed.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

RELATED ARTICLES

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Most Popular

Recent Comments